Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Extending cycle for travel

22 December, 2015

Question:

First off, Thank you for your wonderful website that I use so regularly!!

My question pertains to staining on a low-dose combination contraceptive pill while trying to delay/extend cycles, as well as observing vestot during this time.

My family will be traveling overseas in 2 months and I realized that according to the calendar, I would be a niddah for the bulk of our trip and would ALSO need to access a mikvah while away. Both of these would be extremely difficult during the trip. After consulting with my doctor, I have decided to continue taking active pills during what would otherwise be the "inactive pills" week in my package of pills to delay niddah onset, or attempt to put off getting periods altogether. The problem for me is that whenever I have tried this in the past, I have always experienced breakthrough bleeding a few days into the new pack of active pills. My doctor suggested that if I continue on the pills without a break from now, by the time my trip rolls around in 2 months I may no longer have breakthrough bleeding.

As I know I am bound to experience breakthrough bleeding at some point, my question is at what point does it render me a niddah? Although I will continue to wear colored underwear, I find it so hard to ignore a stain – even if small – when I know it is blood (I feel so guilty!). Can you give me some guidelines as to what point I need to acknowledge any staining or bleeding as something that would render me niddah? Also, what if the staining goes on for weeks? (this has occurred for me before!)

Finally, do I continue to observe vestot and onah days as per usual? My concern is that I am scheduled to check for bleeding with bedikot on my usual onah days (when normally I would have already stopped taking active pills), but given that I am continuing to take active pills instead, it is likely that I will still discover spotting on a bedikah on my onah days due to breakthrough staining, which I imagine is much more problematic.

Thanks so much in advance for your time to consider my questions!!!


Answer:

1) We do not recommend taking active pills for the next two months, because there is a good chance that the staining will not let up by then; if anything it may intensify and get worse.

What we do advise is to try to shift your cycle by a week or two to allow yourself to be tehorah by your trip. You should take an extra week or two (as needed) of active pills this month before taking your week of inactive pills, timing it so that you will have already immersed and started taking the next pack of active pills by the time you leave on your trip. The next month take the usual amount of active/inactive pills. This way, while you may experience some breakthrough bleeding this month during the extra week or two of pills, it will have most likely have cleared up by the time you start your next pack and go on your trip.

For example, instead of taking 8-10 weeks of active pills as recommended by your doctor, try taking 4-5 weeks of active pills, and then 1 week of inactive pills. You will get your period and have enough time to immerse (and restart the next set of active pills) before your trip. At that point you can revert to the usual schedule of 3 weeks active/1 week inactive pills.

2) It can be unsettling to "ignore" stains that you know are clearly blood. However, the actual Torah definition of niddah is a flow of blood, or blood accompanied by hargashah. The Rabbis added on to these laws the stringencies of stains and when doing so included built-in leniencies so as not to overburden women and constantly cause them to be rendered niddah. Therefore, you can and should take advantage of these leniencies, and take precautions against becoming niddah from staining by wearing colored underwear and waiting 15 seconds after urinating before wiping.

If at any point the staining becomes a flow, you should consider yourself niddah. While it can be difficult to distinguish between heavy staining and a light flow, one way to tell is if you need to use a pad (as opposed to a light pantyliner) to contain the bleeding. If that is the case, you can assume you are experiencing a flow. Lighter than that would be staining.

3) There are different positions about how to observe vesatot while using hormonal contraception. Our position is that once a woman has developed a pattern of beginning to bleed a set day (or within a limited range of days) following her last pill, she observes that day(s) as a veset kavua and does not observe the other vesatot.

Therefore, until you stop taking the active pills you would not observe any onot nor perform any bedikot.

Please feel free to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.